OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 18, Iss. 9 — Sep. 1, 2001
  • pp: 1356–1361

One- and two-dimensional subwavelength solitons in saturable media

Boris V. Gisin and Boris A. Malomed  »View Author Affiliations


JOSA B, Vol. 18, Issue 9, pp. 1356-1361 (2001)
http://dx.doi.org/10.1364/JOSAB.18.001356


View Full Text Article

Acrobat PDF (145 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Very narrow, with the width smaller than a wavelength, solitons in (1+1)-dimensional and (2+1)-dimensional versions of cubic–quintic and full saturable models are studied, starting with the full system of the Maxwell’s equations rather than the paraxial (nonlinear Schrödinger) approximation. For the solitons with both TE and TM polarizations it is shown that there always exists a finite minimum width, and the solitons cease to exist at a critical value of the propagation constant, at which their width diverges. Full similarity of the results obtained for both nonlinearities suggests that the same general conclusions apply to narrow solitons in any non-Kerr model.

© 2001 Optical Society of America

OCIS Codes
(190.0190) Nonlinear optics : Nonlinear optics
(190.4710) Nonlinear optics : Optical nonlinearities in organic materials
(190.5530) Nonlinear optics : Pulse propagation and temporal solitons
(250.0250) Optoelectronics : Optoelectronics
(270.0270) Quantum optics : Quantum optics

Citation
Boris V. Gisin and Boris A. Malomed, "One- and two-dimensional subwavelength solitons in saturable media," J. Opt. Soc. Am. B 18, 1356-1361 (2001)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-18-9-1356


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. A. Hasegawa and Y. Kodama, Solitons in Optical Communications (Oxford University, Oxford, UK, 1995).
  2. D. Pohl, “Vectorial theory of self-trapped light beams,” Opt. Commun. 2, 305–308 (1970).
  3. V. M. Eleonskii, L. G. Oganes’yants, and V. P. Silin, “Stationary solutions of the wave equation in the medium with nonlinearity saturation,” Sov. Phys. JETP 36, 282–285 (1973).
  4. A. W. Snyder, D. J. Mitchell, and Y. Chen, “Spatial solitons of Maxwell’s equations,” Opt. Lett. 19, 524–526 (1994).
  5. E. Granot, S. Sternklar, Y. Isbi, B. Malomed, and A. Lewis, “Subwavelength spatial solitons,” Opt. Lett. 22, 1290–1292 (1997).
  6. C. Chen and S. Chi, “Subwavelength spatial solitons of TE mode,” Opt. Commun. 157, 170–172 (1998).
  7. E. Granot, S. Sternklar, Y. Isbi, B. Malomed, and A. Lewis, “On the existence of subwavelength spatial solitons,” Opt. Commun. 178, 431–435 (2000).
  8. R. H. Enns, D. E. Edmundson, S. S. Rangneker, and A. E. Kaplan, “Optical switching between bistable soliton states: a theoretical review,” Opt. Quantum Electron. 24, S1295–S1314 (1992).
  9. D. E. Edmundson and R. H. Enns, “Particlelike nature of colliding three-dimensional optical solitons,” Phys. Rev. A 51, 2491–2498 (1995).
  10. D. E. Edmundson, “Unstable higher modes of a three-dimensional nonlinear Schrödinger equation,” Phys. Rev. E 55, 7636–7644 (1997).
  11. C. De Angelis, “Self-trapped propagation in the nonlinear cubic-quintic Schrödinger equation: a variational approach,” IEEE J. Quantum Electron. QE-30, 818–821 (1994).
  12. K. Dimitrievski, E. Reimhult, E. Svenssen, A. Ohgren, D. Anderson, A. Berston, M. Lisak, and M. Quiroga-Teixeiro, “Analysis of stable self-trapping of laser beams in cubic-quintic nonlinear media,” Phys. Lett. A 248, 369–376 (1998).
  13. M. Quiroga-Teixeiro, A. Berntson, and H. Michinel, “Internal dynamics of nonlinear beams in their ground states: short- and long-lived excitation,” J. Opt. Soc. Am. B 16, 1697–1704 (1999).
  14. M. Quiroga-Teixeiro, and H. Michinel, “Stable azimuthalstationary state in quintic nonlinear media,” J. Opt. Soc. Am. B 14, 2004–2009 (1997).
  15. A. Desyatnikov, A. I. Maimistov, and B. A. Malomed, “Three-dimensional spinning solitons in dispersive media with the cubic-quintic nonlinearity,” Phys. Rev. E 61, 3107–3113 (2000).
  16. D. Mihalache, D. Mazilu, L.-C. Crasovan, B. A. Malomed, and F. Lederer, “Azimuthal instability of three-dimensional spinning solitons in cubic-quintic nonlinear media,” Phys. Rev. E 61, 7142–7145 (2000).
  17. V. Tikhonenko, J. Christou, and B. Luther-Davies, “Three dimensional bright spatial solitons collision and fusion in a saturable nonlinear medium,” Phys. Rev. Lett. 76, 2698–2701 (1996).
  18. B. L. Lawrence, M. Cha, J. U. Kang, W. Torruellas, G. Stegeman, G. Baker, J. Meth, and S. Etemad, “Large purely refractive nonlinear index of single crystal P-toluene sul-phonate (PTS) at 1600 nm,” Electron. Lett. 30, 447–448 (1994).
  19. E. W. Wright, B. L. Lawrence, W. Torruellas, and G. I. Stegeman, “Stable self-trapping and ring formation in polydiacetylene paratoluene sulphonate,” Opt. Lett. 20, 2481–2483 (1995).
  20. B. L. Lawrence and G. I. Stegeman, “Two-dimensional bright spatial solitons stable over limited intensities and ring formation in polydiacetylene paratoluene sulphonate,” Opt. Lett. 23, 591–593 (1998).
  21. A. W. Snyder and J. D. Love, Optical Waveguide Theory (Chapman & Hall, London, 1991).
  22. M. G. Vakhitov and A. A. Kolokolov, “Stationary solutions of the wave equation in the medium with nonlinearity saturation,” Sov. J. Radiophys. Quantum Electron. 16, 783–789 (1973).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited